Colorectal Cancer: Managing Recurrent Disease - Episode 4
Tanios Bekaii-Saab, MD, FACP:So, the patient experienced a partial response on FOLFIRI/bevacizumab and he had another scan at 4 months and then at 6 months, which showed continuous response. His CEA was dropping, which was great news. Then a discussion ensued and we placed the patient on maintenance capecitabine and bevacizumab. Six months after initiating capecitabine and bevacizumab, the patient starts feeling quite short of breath. Another PET/CT scan was repeated and showed evidence of, in addition to a worsening of his liver disease, new lesions in both lung fields that probably explain his shortness of breath.
At that time, we sat down and we discussed his options. One of his options was to restart irinotecan, but he was not interested anymore in irinotecan or the pump. At this point, we also discussed oxaliplatin and 5-FU, same limitations regarding the pump. He also was very leery to proceed back with oxaliplatin because of his prior experience. Then we discussed the fact that his tumor is on the right side, that the benefits of EGFR inhibitors may be questionable. In fact, we don’t know whether they have much activity in the second-line setting, in the third-line setting, and beyond.
And we discussed a little bit the results of a study that was presented recently, the REVERCE study, which essentially suggests that patients may benefit from initiating regorafenib sooner, at least before cetuximab. We also discussed the results of another study that looked at the dose escalation strategy with regorafenib versus 160 mg. And we also discussed the data with TAS-102 and its presence and ultimately, with all this, we decided it would make the most sense for the patient, between our discussion and the patient’s preference, to proceed with regorafenib at 80 mg, with a dose-escalating strategy to 120 mg and 160 mg on a weekly basis. So, we would see the patient every week in the clinic in the first month and escalate accordingly.
So, we started with 80 mg, went to 120 mg, and then got to 160 mg. And within a week after we got to 160 mg, the patient experienced significant hand and foot syndromeI’d say, grade 2 maybe close to grade 3, quite significant—which we had to stop the regorafenib and held it for a week in addition to the week break. And then we reinitiated it after resolution of the grade 2 hand and foot syndrome at 120 mg, and the patient seems to tolerate this well. The first scan after initiating regorafenib showed evidence of stable disease and his CEA started dropping.
Transcript edited for clarity.
A 62-year-old African-American man presented with recurrent CRC